Antibiotic-Associated Diarrhea

What is Antibiotic-Associated Diarrhea?

Antibiotic-associated diarrhea is a condition that occurs when a person has developed a reaction to their antibiotic medication designed to treat a bacterial infection. This reaction involves having watery stool or loose stool three or more times in a 24 hour period. It can continue for multiple days.

More often than not, antibiotic-associated diarrhea is a mild issue. This means that it will not necessarily require any treatment to resolve. However, there are also times that antibiotic-associated diarrhea is more severe. When diarrhea is uncontrollable or occurs more frequently than three times a day, it may be considered severe and cause more serious health issues.

Antibiotic-associated diarrhea can occur for numerous reasons and is not fully understood. A person that is taking more than one antibiotic or that has been on antibiotics for a prolonged period of time is often at higher risk of developing the condition.

What are the Symptoms of Antibiotic-Associated Diarrhea?

Symptoms of antibiotic-associated diarrhea include frequent loose or watery stools. The general rule is three times a day or more constitutes diarrhea caused by antibiotics. These symptoms do not usually occur as soon as a person begins antibiotic use but instead begins around five to seven days after treatment with antibiotics begins.

Sometimes, it may even be after a person is no longer taking antibiotics that antibiotic-associated diarrhea occurs. In more severe cases of antibiotic-associated diarrhea, Clostrum difficile may develop. This is a severe infection in the digestive tract that causes extremely frequent, sometimes constant diarrhea.

Antibiotic-Associated Diarrhea Causes

Diarrhea associated with antibiotics is usually caused by an imbalance of good and bad bacteria in the gut. Our bowels naturally contain many species of bacteria, most of them being beneficial to the body and the rest being harmless or in such few numbers that the good bacteria works to keep them under control.

Antibiotics can work on all types of bacteria so while they will successfully eliminate a problematic infection, they can also destroy much of the beneficial bacteria in the gut, which affects the natural balance of good and bad bacteria. This can cause the harmful bacteria to cause diarrhea.

In many cases of antibiotic-associated diarrhea, a bacteria known as Clostridium difficile (C. diff) will overgrow and cause the bowel wall to become severely inflamed, which leads to abdominal pain, cramps and fever along with diarrhea.

Other pathogens which might be the cause antibiotic-associated diarrhea include:

  • Staphylococcus aureus
  • Klebsiella oxytoca
  • Candida
  • Salmonella

In very mild cases of antibiotic-associated diarrhea, it is not bacteria in the gut which is to blame, but other side effects of antibiotic use, such as:

  • Allergy to antibiotic
  • Reduced breakdown of bile acids leading to slower food metabolism
  • Changes to intestinal mucus and gut motility

How is Antibiotic-Associated Diarrhea Treated?

In most cases of antibiotic-associated diarrhea, the condition only lasts a couple of days and does not require treatment other than increased fluid intake and a bland diet to help the digestive system recover. However, if the diarrhea is persistent or severe, a person may need to switch to a different antibiotic to treat their original bacterial infection.

For C. difficile, on the other hand, additional and more powerful antibiotics may be required to clear the bacterial infection from the digestive system.

Antibiotic-Associated Diarrhea Prevention

Individuals who have frequently suffered with antibiotic-associated diarrhea in the past may benefit from the use of probiotics to help prevent recurrences in the future. The probiotics could be administered alongside the antibiotics, but they may not be suitable for those who have compromised immune systems due to other medical conditions.

It is important that antibiotics are only taken when absolutely necessary; they are designed to treat bacterial infections and are therefore ineffective on viral infections such as colds and flu. Taking antibiotics unnecessarily could increase the risk of associated diarrhea.

Those who have had antibiotic-associated diarrhea in the past are more likely to have the same reaction again in future. Doctors may be able to prescribe a different type of antibiotic to alleviate the risk of it occurring again, so be sure to let them know about any negative past reactions.

Resources
Last Reviewed:
September 12, 2016
Last Updated:
November 08, 2017